Klonopin is a benzodiazepine, or sedative, medication prescribed to control seizures and produce effects of calm and relaxation. Abusing Klonopin, especially by mixing it with other medications and drugs, can cause an overdose. Over 75% of benzodiazepine overdoses involve opioid medications or street drugs, and these overdose deaths are becoming more common. Overdose can occur gradually or all at once, and when left untreated, a Klonopin overdose can be fatal.
Signs And Symptoms Of A Klonopin Overdose
Although rare, overdose can occur when a person takes more Klonopin than recommended. Overdose can be intentional or accidental and can produce mild, moderate or serious symptoms. When a person overdoses on Klonopin, they may collapse, pass out and be difficult to awaken.
Other signs and symptoms of a Klonopin overdose can include:
- clammy skin
- coma (unresponsiveness)
- dilated pupils
- excessive sleepiness
- impaired coordination
- slow reflexes
- trouble breathing
- weak and rapid pulse
A severe overdose can cause someone to stop breathing and may lead to death. The risk of overdose is increased when Klonopin is abused. Abuse occurs when the drug is combined with other substances, taken in larger amounts than directed or without a prescription for nonmedical reasons.
Risk Factors For Overdose
Taking clonazepam with other medications can increase the risk of overdose and may lead to life-threatening breathing problems. This is especially true for any opioid or opiate medications prescribed to treat a cough or pain. To avoid overdose and other serious health problems, DO NOT take Klonopin with:
- codeine (Fiorinal, Triacin-C, Tuzistra XR)
- hydromorphone (Dilaudid, Exalgo)
- meperidine (Demerol)
- methadone (Dolophine, Methadose)
- morphine (Astramorph, Duramorph PF, Kadian)
- oxycodone (OxyContin, Oxycet, Percocet, Roxicet and more)
- tramadol (Conzip, Ultram, Ultracet)
Taking Klonopin with any of these medications can result in overdose and other symptoms such as lightheadedness, unusual dizziness, extreme sleepiness, difficulty breathing and unresponsiveness.
Because Klonopin is a benzodiazepine, mixing it with other central nervous system (CNS) depressants also increases the risk of overdose. This includes alcohol, other sedative medications (Xanax, Valium) and street drugs like heroin. Drinking alcohol, or taking Klonopin with other substances, can result in severe breathing problems, overdose, and death.
What To Do During A Clonazepam Overdose
Due to the potentially life-threatening health risks, a Klonopin overdose should be treated as a medical emergency. 9-1-1 should be called immediately to ensure the overdose is treated as soon as possible. If untreated, a clonazepam overdose can result in death, especially if a person combined it with other substances like alcohol or heroin.
After calling 9-1-1, follow the operator’s instructions and remain calm. Try to find out exactly what the person took and relay this information to first responders. Collect all drug containers, prescriptions and any other drugs the person used.
It’s essential to call for help right away because there is a specific treatment that can reverse the effects of a clonazepam overdose. The medication is called Flumazenil but is usually only given through an IV at a hospital or treatment center. Only doctors can decide if the medicine is used, so be sure to call emergency services when any sign of an overdose is suspected.
Treatment Options After Overdose
If a person overdosed on Klonopin, they may need further treatment for substance addiction or abuse. Long-term benzodiazepine abuse can result in physical and psychological dependence, which may require treatment to overcome. Addiction treatment usually involves a combination of medications and behavioral therapy. Currently, there are no government-approved medications to treat a benzodiazepine addiction, but tapering may be utilized.
For severe benzodiazepine addiction, a process called tapering may be effective. Tapering involves gradually decreasing the dose of clonazepam or a similar benzodiazepine over time. This must be done in a hospital or inpatient treatment center where doctors can monitor progress and adjust dosage accordingly. Tapering can avoid uncomfortable symptoms of withdrawal and lessen dependence.
Behavioral therapy is the most common form of addiction treatment and aims to change a person’s thinking and attitudes towards drugs. Therapy can include one on one or group sessions, but may also involve more intensive therapies like cognitive behavioral therapy (CBT) or dialectical behavioral therapy (DBT).
Staying at an inpatient treatment center (residential rehab) can be effective for people coming off an overdose. Staff can monitor the patient around-the-clock, administer medications when necessary, and provide comfort and support during withdrawal and detox. Overdosing on Klonopin is a strong sign the person needs help, and rehab can offer a fresh start with limited distraction and a supportive community.
Call now for more information on treating Klonopin abuse and addiction, and prevent an overdose before it’s too late.